Eat Me

shutterstock_170986505

TRIGGER WARNING: This post may contain triggers that some people may want to avoid. These triggers relate to anxiety, panic, health anxiety and potential side effects of anti-depressants. If this is something that may trigger your own anxiety or panic or unwell feelings, you may want to skip this post.

DISCLAIMER:  I am not a medical professional. I am simply documenting my experience with anxiety and panic. The tools and/or medications I have tried/used are not recommended for others nor are they endorsements.  You should speak to your family doctor about your own health and the options that are best for you.

I have gone down another rabbit hole.

I am in the land of prescription drugs; anti-depressants. Zoloft to be precise.

It is not a trip I wanted to take. I tried everything to avoid anti-depressants. Yoga, meditation, breathing, therapy, books and a visit to the hormone doctor.

Some of these things helped a bit. Others, not so much. Nothing helped entirely.

I went to my family doctor on Wednesday (last week) which was a feat in and of itself. Leaving my house has become very stressful (almost impossible) and usually involves Ativan. I think I realized a couple of weeks ago that this was not working. It has been five months and I am really no better off than I was in December. My anxiety is debilitating. My panic is off the charts. My mind races with obsessive thoughts thanks to my health anxiety. Fun times.

I received the prescription for Zoloft (25 mg) on Wednesday but I wouldn’t start it until there was someone here with me. I know that sounds completely ridiculous but the last time I was on anti-depressants in December, they made my heart race (you can read about that here).

If there are any doctors or healthcare professionals reading this, do humanity a favour: Do not plant seeds in people’s brains who are susceptible to psychosomatic thoughts and feelings. I told my doctor not to plant seeds in my head. So you know what she did? She planted a forest! I kid you not.

Are you suicidal? Are you seeing or hearing things that other people are not?

Thankfully, no and no.

You may experience diarrhea, upset stomach, insomnia and some other side effects.

Great, thanks for setting me up for failure.

Are you manic?

I don’t know what that is.

She explained that manic is when you don’t sleep for three days and have a ton of energy and might do something dramatic like hop on a plane at the last minute to go on an adventure.

Um, no. I can’t go to the grocery store down the street so I don’t see how I’m going to decide on a last minute plane trip to Portugal. Now that you have planted that seed, I will be sure to obsess over whether I am manic or not. Thanks doc.

I started taking Zoloft on Friday, in the morning. My parents came to babysit me.

Now that I am on the pills, I am waiting to have suicidal thoughts or to hallucinate. Why are doctors so dumb sometimes? Why plant seeds? Especially when I told her not to plant any seeds?! I am thinking my doctor is book smart but is really lacking common sense.

Apart from waiting for the worst to happen, here is what the experience has been like thus far.

Day One/Friday:  I had an upset stomach all day. I didn’t really have an appetite. I was nauseous. On a scale of 1 to 10, the nausea was probably a 4. Not bad. However, I spent a lot of time in the washroom with soft stools (sorry, TMI!). As expected, I spent the day obsessing about whether I was going to have suicidal thoughts and/or hallucinate unicorns and leprechauns (thanks so much doc!).

Day Two/Saturday: Talk about crazy dreams! Wow! I was woken up around 4am with the craziest dreams. I couldn’t get back to sleep until around 5:30am. When I woke up again around 8am, I was hot and my heart rate was a bit fast (around 106 BPM). I got up and showered and sat on my bed to look at Facebook. I was relaxed. I wasn’t anxious or panicky and I hadn’t even had my second pill yet. I stood up from the bed and I felt my heart rate soar!  I took my heart rate and it was 124 BPM. I started to freak out a bit. I laid down in bed, ate some breakfast and took my second pill. The rest of the day, my heart rate was fine. I had two visits to the washroom with loose stool but my stomach was fine the remainder of the day.  I wasn’t nauseous but my stomach was gurgling really loud all day and night. I ate breakfast and snacked throughout the day. I had a full dinner. I spent a lot of the afternoon waiting to hallucinate or have suicidal thoughts (again, thanks doctor!).

Day Three/Sunday (Today):  Thankfully, I didn’t have any crazy dreams but I did wake up at 4am again. Sigh. That sucks, but I guess it could be worse. I fell back to sleep around 5:30am again and slept until 8. I got a total of 8 1/2 hours sleep which is great. When I woke up at 8am, I was really hot and my heart rate was slightly elevated (in the high 90’s). I tried to ignore it. I got up and showered and took my third pill.  It is 11am now here and I am hopeful the rest of the day will be good. I am super scared for tomorrow because I will be home alone. Kids will be at school and my husband will be at work. The perfect storm for high anxiety. I am scared I will spend the day in my bed obsessing over the potential side effects.

As an aside, my eyes have been burning but that could be sinus problems (the weather in Ontario, Canada has been up and down and has caused me to have sinus headaches).

Also, I have a really bad taste in my mouth. I am thinking that is the pill but it isn’t a big deal at all.

As for my anxiety and panic, I have not had a panic attack since starting the pill but I am only on day three. Placebo effect? Maybe. I will take it, thanks very much! I definitely feel more relaxed, my heart rate overall has decreased slightly. I didn’t leave the house this weekend and have no interest in doing so just yet. Hopefully that will come.

So there you have it.

If I could just get a handle on my obsessive thinking, I would say that so far, this drug doesn’t have bad side effects at all (for me and my body).  A little upset stomach is nothing to complain about if it will take away my anxiety and panic. I’m a bit tired but I don’t know if that is the medicine or the anxiety or the stress of starting the new pill. I’m not lethargic so that’s good.

I will continue to update as the week progresses.  If you have a positive Zoloft story, I would love to hear it.  Please do not post any negative comments or experiences about Zoloft as I am too open to suggestion and need only positive support right now.

© The Flip of the Switch, April 2016.